Michigan, 2008

Hail in Michigan, June 14 to 15, 2008

June 14 to 15, 2008 · NWS GRR · 10 events in 5 counties and zones

Severe thunderstorms resulted in numerous reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms resulted in numerous reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 14, 6:21 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 14, 6:21 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
721 PM EDT SAT JUN 14 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(322 PM EDT SAT JUN 14 2008)
A LARGE UPPER LOW OVER ONTARIO WILL PUSH A COLD FRONT THROUGH LOWER
MICHIGAN SUNDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING
THE AFTERNOON AND EVENING HOURS. COOLER WEATHER WILL ARRIVE MONDAY.

&&

.SHORT TERM...(322 PM EDT SAT JUN 14 2008)
(TONIGHT THROUGH MONDAY NIGHT)
FORECAST CONCERNS DEAL WITH THE CONVECTIVE POTENTIAL TONIGHT AND
SUNDAY. LATEST VIS AND IR LOOPS SHOW TOWERING CU FIRING ALONG A
TROUGH FROM THE EASTERN UP SOUTHWEST THROUGH EASTERN WISCONSIN. MORE
CU WAS NOTED OVER NW LWR. LATEST MSAS DATA SHOWS LI/S AROUND -5C
OVER THE NW CWA. THE LIMITING FACTOR IS MOISTURE. 12Z RAOBS WERE
FAIRLY DRY. GIVEN THE WEAK TROUGH MOVING THROUGH AND A LACK OF
MOISTURE...TSRA COVERAGE WON/T BE GREAT. THE ATM WILL STABILIZE
AFTER SUNSET AND WE/LL REMOVE POPS OVERNIGHT.

THE COLD FRONT WILL PUSH INTO THE CWA SUNDAY. THE ATM WILL BE QUITE
A BIT MORE DYNAMIC SUNDAY THAN TONIGHT. INSTABILITY WILL AGAIN BE
HIGH WITH LI/S AROUND -6C. A 70KT MID LEVEL JET WILL CREATE 60KTS OF
SHEAR SUNDAY AFTERNOON. GIVEN THAT THE JET IS NORMAL TO THE
FRONT...THE FRONT SHOULD/T HAVE ANY PROBLEM MOVING THROUGH. THAT
WILL ALSO REDUCE THE POTENTIAL FOR TRAINING ECHOS. IT ALSO MEANS
CONVERGENCE WILL LIKELY BE GREATER AND THE THREAT FOR STRONG/SEVERE
STORMS WILL BE THERE. WIND DAMAGE WILL BE THE MAIN THREAT. SOME OF
THE RAIN COULD BE HEAVY AGAIN...ESPECIALLY ACROSS THE SRN CWA. PWAT
VALUES WILL CLIMB UP TO 1.8 IN AS A 40-50KT LLJ MOVES OVER THE CWA.

DRIER AND MUCH COOLER WX WILL FLOW INTO THE REGION MONDAY. H8 TEMPS
ARE PROGD TO FALL TO AROUND 4C. MUCH OF THE CWA WILL SEE TEMPS IN
THE 60S.

&&

.LONG TERM...(322 PM EDT SAT JUN 14 2008)
(TUESDAY THROUGH SATURDAY)
BY TUESDAY AN UPPER LOW WILL BE OVER SOUTHERN QUEBEC.  THIS FEATURE
IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH MUCH OF THE WORK
WEEK...GRADUALLY FILLING IN AND FADING AWAY BY FRIDAY OR FRIDAY
NIGHT.  THE FLOW AROUND THE LOW WILL KEEP THE AREA CHILLY FOR THIS
TIME OF YEAR.  DAYTIME HIGHS ON TUESDAY WILL ONLY BE IN THE 65 TO 70
DEGREE RANGE.  WITH THE LOW WEAKENING THROUGH THE WEEK IT WILL HAVE
LESS INFLUENCE ON THE REGION AND TEMPS WILL SLOWLY MODERATE EACH DAY.

AS FOR PCPN CHANCES...IT LOOKS RATHER DRY THROUGH MUCH OF THE
EXTENDED PERIOD.  HIGH PRESSURE GRADUALLY BUILDS INTO THE REGION
BEHIND THE WEAKENING UPPER LOW AND WILL STICK AROUND THROUGH THE
MIDDLE OF THE WEEK.  A WARM FRONT DEVELOPS TOWARD THE END OF THE
WEEK AND COULD BE THE FOCUS FOR SCATTERED DAYTIME THUNDERSTORMS.
HAVE INCLUDED THE CHANCE FOR THIS BOTH FRIDAY AND SATURDAY...HOWEVER
THE CHANCES STILL DO NOT LOOK ALL THAT IMPRESSIVE.

&&

.MARINE...(322 PM EDT SAT JUN 14 2008)
WEST WINDS 10-20KTS AND COLD WATER TEMPS WILL LIKELY RESULT IN WAVES
JUST BELOW SCA CRITERIA TONIGHT AND SUNDAY.

&&

.AVIATION...(721 PM EDT SAT JUN 14 2008)
ISOLATED SHOWERS OR THUNDERSTORMS WILL AFFECT MKG THIS EVENING AND
MAY ALSO AFFECT GRR...BUT THESE SHOULD DIE OUT AFTER SUNSET. THEN
EXPECT VFR OVERNIGHT BEFORE MORE THUNDERSTORMS FORM SUNDAY MORNING
AS THE ATMOSPHERE BECOMES UNSTABLE. EXPECT THUNDERSTORMS...SOME
HEAVY...FROM LATE MORNING THROUGH THE AFTERNOON.

&&

.HYDROLOGY...(322 PM EDT SAT JUN 14 2008)
LATEST INFO FROM EMERGENCY MANAGEMENT CONTINUES TO SHOW ROADS WASHED
OUT AND WATER OVER ROADS. A COUPLE OF ROADS THAT NOW HAVE WATER OVER
THEM DID NOT HAVE WATER OVER THEM FRIDAY. SO THE RUNOFF FROM THE
TORRENTIAL RAINS A DAY OR SO AGO CONTINUE TO RUN OFF. THE PERE
MARQUETTE AT SCOTTVILLE IS ALSO SLOWLY RISING AND WILL BE ABOVE
FLOOD STAGE UNTIL WEDNESDAY. SINCE SHOWERS AND THUNDERSTORMS ARE
POSSIBLE LATE TONIGHT AND SUNDAY...FLOODING WILL LIKELY CONTINUE.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:     93
SHORT TERM:   93
LONG TERM:    JK
MARINE        93
AVIATION:     OSTUNO
HYDROLOGY:    93
Hazardous weather outlook, Jun 14, 4:11 AM EST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
511 AM EDT SAT JUN 14 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150830-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
511 AM EDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT FLOODING CONTINUES ACROSS MUCH OF MASON... LAKE
AND OSCEOLA COUNTIES. RIVERS AND STREAMS ARE AT ELEVATED LEVELS AND
MANY ROADS REMAIN CLOSED DUE TO WASHOUTS OR STANDING WATER.

THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THE STORMS THIS EVENING
COULD BE STRONG WITH GUSTY WINDS TO 50 MPH AND HALF INCH DIAMETER
HAIL. STORM MOVEMENT WILL BE TO THE SOUTHEAST AT AROUND 30 MPH.

THE GOOD NEWS IS THAT HEAVY RAIN IS NOT ANTICIPATED AND ANY STORMS
THAT DEVELOP TONIGHT WILL HAVE VERY LITTLE IMPACT ON THE CURRENT
FLOODING SITUATION. RAINFALL AMOUNTS SHOULD BE MOSTLY LESS THAN ONE
QUARTER OF AN INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE
SUNDAY AFTERNOON AND EVENING. AGAIN...HEAVY RAIN DOES NOT APPEAR TO
BE A SIGNIFICANT THREAT WITH THESE STORMS.

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

LMZ844>849-150830-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
511 AM EDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THE STORMS THIS EVENING
COULD BE STRONG WITH GUSTY WINDS TO 50 MPH AND HALF INCH DIAMETER
HAIL. STORM MOVEMENT WILL BE TO THE SOUTHEAST AT AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE
SUNDAY AFTERNOON AND EVENING.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE POSSIBLE MONDAY AND
TUESDAY... BEHIND THE STRONG COLD FRONT WHICH PASSES THROUGH THE
REGION SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

MEADE

In the hours before

Special weather statement, Jun 14, 6:24 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
724 PM EDT SAT JUN 14 2008

MIZ043-044-050-150030-
MUSKEGON-NEWAYGO-OCEANA-
724 PM EDT SAT JUN 14 2008

...SPECIAL WEATHER STATEMENT...

AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 10 MILES WEST OF SILVER LAKE STATE
PARK...MOVING EAST AT 40 MPH.

* LOCATIONS IN THE PATH OF THE STORM INCLUDE...

  STONY LAKE...         SILVER LAKE ST PARK...
  MEARS...              MONTAGUE...           WHITEHALL...
  ROTHBURY...           SHELBY...             NEW ERA...
  HART...               FERRY...              CRYSTAL VALLEY...
  ELBRIDGE...           HOLTON...             WALKERVILLE...
  BRUNSWICK...          HESPERIA...           REEMAN...
  FREMONT...

THIS STORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS. STAY AWAY FROM HIGH
OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

LAT...LON 4370 8655 4377 8646 4380 8583 4338 8582
      4340 8646 4352 8649 4358 8654 4361 8656
      4368 8656
TIME...MOT...LOC 2324Z 262DEG 35KT 4363 8663

OSTUNO

The radar

The Grand Rapids radar (KGRR), 113 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Oceana

When
June 14, 6:35 PM EST
Where
Oceana County, Mears
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.680, -86.420

A trained spotter in Mears reported pea to quarter sized hail.

Hail, Mason

When
June 14, 7:10 PM EST
Where
Mason County, 1.47 mi SSE of Hamlin Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.000, -86.440

One inch diameter hail was measured near the twin bridges at Hamlin Lake.

Hail, Mason

When
June 14, 7:15 PM EST
Where
Mason County, Custer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.950, -86.220

A trained spotter reported one inch diameter hail in Custer.

Hail, Mason

When
June 14, 7:15 PM EST
Where
Mason County, Custer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.950, -86.220

A trained spotter reported one inch diameter hail in Custer.

Hail, Van Buren

When
June 15, 2:55 PM EST
Where
Van Buren County, 0.69 mi N of Gobles Wesler Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.360, -85.880

One inch diameter hail was reported.

Hail, Van Buren

When
June 15, 3:10 PM EST
Where
Van Buren County, Lawton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.170, -85.850

Penny sized hail was reported by a trained spotter.

Hail, Kalamazoo

When
June 15, 3:16 PM EST
Where
Kalamazoo County, 1.72 mi NE of Vicksburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.140, -85.510

Seven eighths inch diameter hail was reported.

Hail, Kalamazoo

When
June 15, 3:30 PM EST
Where
Kalamazoo County, Vicksburg
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.120, -85.530

One inch diameter hail was reported in Vicksburg.

Hail, Clare

When
June 15, 7:56 PM EST
Where
Clare County, 3.97 mi E of Harrison
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.020, -84.720

Seven eighths inch diameter hail fell and briefly covered the ground.

Hail, Clare

When
June 15, 7:58 PM EST
Where
Clare County, 0.69 mi N of Harrison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.030, -84.800

Numerous reports of one inch diameter hail were received from Harrison.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112101, 112102, 112103, 112104, 112105, 112106, 112107, 112108, 112109, 112111.